What should I expect from MTX?

I've been on MTX 20mg since August 2014. When I started, I was also on Prednisone and eventually weened off. During this time, I felt great almost euphoric with the pain gone. Now, I still feel good but do get a lot of aching in my neck, down my arms at night. Also, joints get stiff after sitting or after a nights sleep. My question is while on MTX should I not be having these issues or perhaps MTX just releives the symptoms not necessarily eliminates them?

Thank you for any input or insights anyone might have.

8 Replies

oldestnewest
  • If it works for you methotrexate should make you generally free of major pain but there will be times when you flare up , maybe because of stress, cold weather or simply because you are over doing things physically. At these times you should be able to go on a course of prednisalone to ease things . A steroid injection can be helpful too.

    If you are pretty much permanently in pain maybe your rheumatologist needs to reassess you and add another drug. There are always other drugs to try. I hope it eases but if not you need to see someone.

    Best wishes

  • It sounds like you may need to add another medication. Have you spoken to Your rhuemy team, I am on Humira, mtx and still need naproxen. I am also on low dose pred have been for many years, it's no longer given for any length of time due to the long term side effects. Have your inflammation markers gone up. X

  • Hi beccab......Mtx isn't a painkiller...it's a Dmard that helps prevent the RA from damaging your joints....hence should make you more comfortable. But many things, including lax posture can bring on neck pain. Maybe see a physio & if that doesn't help, ask your Rheumy to recommend an analgesic for when you need it. Over 18 years I have only ever taken 1 Dmard drug at a time, plus Naproxen or something similar....so if the Rheumy agrees try to just take painkillers when you need them....not all the time.

    Prednisolone is often prescribed at this point....as I have said before I think it's the drug from hell...you get hooked on it & because it helps the pain & it's cheap.....the Rheumy keeps prescribing it.

    That is just my take on it.......I kicked pred into touch ASAP as it made me manic. I'm on RTX now...only had first two infusions....they seemed to be working well until I fell & broke my arm which seemed to bring on pain in both arms, but that is subsiding as the arm heals....& it could be a coincidence ( or my vivid imagination!) & nothing to do with RA!

    Hope you find physio helps & you don't need to add any regular drugs to the Mtx.

    AC

  • Thank you. I do know MTX is not a painkiller. I sometimes take Naproxen for pain relief. I have been seeing a PT and doing the exercises.

  • Do you also have osteoarthritis beccab? Your symptoms mimic my OA so wondering if it's this & not MTX becoming less effective. Mine have effectively gone since being prescribed amitriptyline & Butrans patches. I can now sleep through the night whereas before I was so weary because of the pain & being soooo tired. I also need to get up from my recliner regularly in the evenings to stop my joints becoming stiff. NSAIDs can help as well as OA specific exercises. I've just this week started physio for OA neck & shoulder problems (my arms also have some numbness) & been given some personalised exercises to do.

    If you don't have OA then I'd see your Rheumy, see what his/her thoughts are. I'm also on MTX for RD, 8 years, & have needed dose increases as the disease has dictated so possibly you're finding yourself in the same position but still do question OA at your next appointment. A couple of years back I was convinced my troubles were RD advancing & reacted to my Rheumy confirming it wasn't by crying when my Rheumy said it was my OA. I felt so ashamed, I'd never reacted I like that before in an appointment, not even when I was diagnosed with RD. I'd convinced myself it was my RD acting up & I'd just need another increase or maybe a different DMARD adding, it never crossed my mind it was my OA causing such problems. Next time she saw me, approx 18 months later, she commented on how different I appeared to the last time we met. I'm not surprised she remembered, my reaction must have been memorable!

    Sorry if you don't have OA (or if you do!) & I've presumed then gone off on a tangent but what you describe does seem very familiar.

  • Thank you all for your insights and they are all helping me to decipher what all the symptoms, meds, my expectations can mean in my case to me.

    Nomoreheels.. you are very insightful. I do indeed have OA. I have had a thr and tkr since this RA adventure has began. I have recently found out that I have a irrepairable torn rotator cuff. This issue has limited my mobility with minor discomfort until recently with the discomfort increasing. So it does (and I am hoping) sound like this may be from the OA. I have an appointment next month, so I'll discuss with my rhuematologist at that time.

  • HI beccab107,

    I am in the same position as you and it all sounds so familiar what you are describing, am still trying to get of the Prednisolone and am taking control of it myself very slowly as others have advised to do, doctors wanted me to stay on higher dose but my own doctor said I could taper it off more quickly so am giving it a go. The aches and pains are a lot better today but I really think you will always have pain and stiffness with RA just hoping it gets more tolerable for you - good luck. Annie x

  • Thanks Annie. Compared to the way I felt before I was on medication it is miles apart. I feel so much better now even with the aches:) I just start thinking is this OA or RA, RA or OA and on and on it goes. Good luck with getting off Prednisone. I came off really slowly and I've been fine without it. My rhuemy did make sure my body was back making its own cortisol before totally coming off.

You may also like...